Skip to Content

Does Tresiba cause weight gain?

Medically reviewed by Carmen Fookes, BPharm. Last updated on June 28, 2020.

Official Answer

by Drugs.com
  • Yes, Tresiba, like most insulins, can cause weight gain.
  • People with type 1 diabetes gained an average of 1.8kg after 52 weeks.
  • People with type 2 diabetes gained an average of 3.0kg after 52 weeks.

Weight gain is a side effect of most insulins, including Tresiba, and is attributed to the way insulin works to allow cells to uptake excess sugar from the blood and convert it into a form of energy they can use or store it for future use as fat.

Research has shown that after 52 weeks of treatment with Tresiba, people type 1 diabetes gained an average of 1.8 kg and patients with type 2 diabetes gained an average of 3.0 kg.

Ways to minimize how much weight you gain with insulin include:

  • Counting calories. Meals should consist of half non-starchy vegetables, one-quarter protein, and one-quarter starch. Trim portion sizes.
  • Don’t skip meals.
  • Be active every day.
  • Ask your doctor about other diabetes medications that are appropriate for you and less likely to cause weight gain.
  • Take your insulin as directed, do not adjust your dosage without your doctor’s permission.

There is also a small risk of Tresiba causing sodium and water retention, which causes edema and weight gain. This happened in 0.9% of patients with type 1 diabetes mellitus and 3.0% of patients with type 2 diabetes mellitus treated with Tresiba.

References

Related Medical Questions

Drug Information

Related Support Groups